Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 263, NWS Northern Indiana

November 10, 1998Miami County, Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Nov 10, 1998, 10:34 AM EST for Miami County, Wabash County, Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 1998, 10:34 AM EST (15:34 UTC)
Expired
Nov 10, 1998, 11:20 AM EST
In force
46 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Miami County, IN, Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 64 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 11:00 AM ESTThunderstorm WindCountywide, INSEVERAL LARGE TREES AND POWER LINES WERE BLOWN DOWN.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 9:15 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1998-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1998-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 503 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
503 m²/s²
0-3 km storm-relative helicity
540 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WUUS53 KIWX 101535 RRA
SVRFWA
INC103-169-101620-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1034 AM EST TUE NOV 10 1998

THE NATIONAL WEATHER SERVICE IN NRN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN NORTH CENTRAL INDIANA
  WABASH COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 1120 AM EST

* AT 1032 AM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM MACY TO JUST WEST OF PERU
  TO KOKOMO. THE LINE WAS MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE ARE...
  PERU
  WABASH

WINDS IN EXCESS OF 60 MPH ARE LIKELY  SEEK SHELTER IMMEDIATELY.

JAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 10:00 AM EST, 34 minutes earlier.

Area forecast discussion, Nov 10, 10:00 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1000 AM EST TUE NOV 10 1998

KIWX RADAR SHOWING STRONG/SVR LINE OF STORMS FROM BEH..SBN..LAF.
NOT GETTING ANY REPORTS ATTM SO APPEARS WINDS ARE NOT MIXING
DOWN YET. 03Z ETA SHOWS LOW MOVING UP INTO WI THIS AFTERNOON WITH
FRONT ENTERING W IN BY 18Z AND INTO W OH BY 21Z. APPEARS WILL BE
CLOSE TO CRITERIA AND WITH WARNINGS OUT ALL AROUND US DECIDED TO
UPGRADE WIND ADVISORY TO HIGH WIND WARNING FOR IN ZONES. NO FURTHER
UPDATES NEEDED ATTM.

JAL

In the hours before

Special weather statement, Nov 10, 6:00 AM EST, 4 hours 34 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 AM EST TUE NOV 10 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER
MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY.

A STRONG LOW PRESSURE SYSTEM OVER IOWA THIS MORNING WILL
CONTINUE TO INTENSIFY AS IT MOVES NORTHEAST TO LAKE SUPERIOR
TONIGHT. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE ACROSS
OUR AREA TODAY. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP
AHEAD OF THIS FRONT. THESE STORMS MAY CONTAIN DAMAGING WINDS. THE
STORMS ARE EXPECTED TO MOVE INTO NORTHWEST INDIANA AND SOUTHWEST
MICHIGAN THIS MORNING AND REACH NORTHWEST OHIO EARLY THIS AFTERNOON.
THE COLD FRONT AND THUNDERSTORMS WILL MOVE EAST OF THE AREA BY LATE
AFTERNOON. VERY STRONG SOUTHWEST WINDS WITH GUSTS OF 50 TO 60
MPH WILL DEVELOP ACROSS THE AREA BEHIND THE COLD FRONT.

STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY. PEOPLE ACROSS
THE AREA SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE
COMMERCIAL MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION
TODAY.

JT
Special weather statement, Nov 10, 6:00 AM EST, 4 hours 34 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 AM EST TUE NOV 10 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER
MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY.

A STRONG LOW PRESSURE SYSTEM OVER IOWA THIS MORNING WILL
CONTINUE TO INTENSIFY AS IT MOVES NORTHEAST TO LAKE SUPERIOR
TONIGHT. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE ACROSS
OUR AREA TODAY. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP
AHEAD OF THIS FRONT. THESE STORMS MAY CONTAIN DAMAGING WINDS. THE
STORMS ARE EXPECTED TO MOVE INTO NORTHWEST INDIANA AND SOUTHWEST
MICHIGAN THIS MORNING AND REACH NORTHWEST OHIO EARLY THIS AFTERNOON.
THE COLD FRONT AND THUNDERSTORMS WILL MOVE EAST OF THE AREA BY LATE
AFTERNOON. VERY STRONG SOUTHWEST WINDS WITH GUSTS OF 50 TO 60
MPH WILL DEVELOP ACROSS THE AREA BEHIND THE COLD FRONT.

STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY. PEOPLE ACROSS
THE AREA SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE
COMMERCIAL MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION
TODAY.

JT
Special weather statement, Nov 10, 8:50 AM EST, 1 hour 44 minutes before
INZ003>009-012>018-020-022>026-032-033-MIZ077>081-101900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
850 AM EST TUE NOV 10 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 PM EST...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF NORTHERN INDIANA AND SOUTHWEST MICHIGAN UNTIL 200 PM
EST. AN INTENSE LOW PRESSURE SYSTEM MOVING THROUGH THE UPPER MIDWEST
IS GENERATING A LINE OF SEVERE THUNDERSTORMS THAT WILL MOVE ACROSS
THE AREA THIS MORNING AND EARLY THIS AFTERNOON. DAMAGING
THUNDERSTORM WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THESE
STORMS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSFTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JAL
Special weather statement, Nov 10, 8:50 AM EST, 1 hour 44 minutes before
INZ003>009-012>018-020-022>026-032-033-MIZ077>081-101900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
850 AM EST TUE NOV 10 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 PM EST...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF NORTHERN INDIANA AND SOUTHWEST MICHIGAN UNTIL 200 PM
EST. AN INTENSE LOW PRESSURE SYSTEM MOVING THROUGH THE UPPER MIDWEST
IS GENERATING A LINE OF SEVERE THUNDERSTORMS THAT WILL MOVE ACROSS
THE AREA THIS MORNING AND EARLY THIS AFTERNOON. DAMAGING
THUNDERSTORM WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THESE
STORMS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSFTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JAL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 8:36 AM ESTSevere Thunderstorm WarningIWXPulaski, White59 min
Nov 10, 8:36 AM ESTSevere Thunderstorm WarningIWXLaPorte, Starke59 min
Nov 10, 9:13 AM ESTSevere Thunderstorm WarningIWXFulton, Marshall, Saint Joseph62 min
Nov 10, 9:13 AM ESTSevere Thunderstorm WarningIWXCass62 min
Nov 10, 9:17 AM ESTTornado WarningIWXCass, White33 min
Nov 10, 10:27 AM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko48 min
Nov 10, 10:47 AM ESTSevere Thunderstorm WarningIWXNoble, Whitley48 min
Nov 10, 10:47 AM ESTSevere Thunderstorm WarningIWXLaGrange48 min
Nov 10, 10:59 AM ESTSevere Thunderstorm WarningIWXGrant, Huntington46 min
Nov 10, 11:33 AM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben62 min
Nov 10, 11:33 AM ESTSevere Thunderstorm WarningIWXBlackford, Wells62 min
Nov 10, 11:33 AM ESTSevere Thunderstorm WarningIWXAllen62 min
Nov 10, 11:51 AM ESTSevere Thunderstorm WarningIWXAdams, Jay74 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.